Have Cat Questions? Ask a Cat Vet Online.
Hello and thanks for trusting me to help you and Scout today. I am a licensed veterinarian with over 25 years experience and would be happy work with you.
Has his blood glucose been fairly stable recently? How often do you check him?
Are you sure he got his last insulin dose? When is the next one due?
Thank you for the reply.
It is not uncommon for the test stips code to change, but it is most important that you use the right code as indicated on the jar. If his BG (blood glucose) was that low last night it is possible it even dropped lower before it started to rise. This could trigger a reaction called a somogyi rebound in which the body overreacts to correct a low BG and increases the BG too high. It is also possible that his insulin dose is not high enough and it needs to be increased. It is critical to figure out which is occurring as either are corrected by opposite means. One requires an increase and one requires a decrease in insulin.
I am not surprised that he is acting completely normal as a high BG usually produces no outward signs and is not harmful for the short term. It is a low BG that can be dangerous, so it is always better to error on the side of caution and not give insulin if you know or think the BG is low. I would give no more insulin tonight and contact your vet in the morning as far as how to proceed. They may suggest a partial dose if they are worried he is dropping to low on the previous dose.
I hope this is helpful. Please let me know if you have ANY other questions. My goal is to give you 100% satisfaction and if you are not yet satisfied, please reply so I can clarify for you.
My posted replies are for general education only and not meant as a diagnosis. Only after a thorough veterinary examination can a diagnosis for your pet be made and specific treatments be advised or medications be prescribed.
While a partial dose would probably be ok, I really don't feel comfortable advising you without know his full medical history. If he is as stable as he sounds, it will not be harmful to skip tonight and contact your vet tomorrow for advice on how to dose tomorrow.
If he is going in and out of remission, even more reason to wait to talk to your vet. A high BG will not hurt him overnight, but a low one sure can if his body is not needing insulin as much anymore.